OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A


  • Editor: Franco Gori
  • Vol. 28, Iss. 8 — Aug. 1, 2011
  • pp: 1648–1655

Fourier optics heuristics for diffraction at infinity by an index discontinuity in a one-dimensional slab

Marius Peloux, Jean-Paul Hugonin, and Pierre Chavel  »View Author Affiliations

JOSA A, Vol. 28, Issue 8, pp. 1648-1655 (2011)

View Full Text Article

Enhanced HTML    Acrobat PDF (1011 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



We study the far-field reflected diffraction pattern of an index discontinuity in a thin one-dimensional slab illuminated by a plane wave and show that a time-saving modeling technique based on plane wave expansion approaches fairly well the Maxwell-based rigorous models. This method is simple to implement, and it fur thermore allows a good understanding of the optical phenomena involved in the propagation of light through the slab.

© 2011 Optical Society of America

OCIS Codes
(050.1940) Diffraction and gratings : Diffraction
(050.1970) Diffraction and gratings : Diffractive optics
(080.1510) Geometric optics : Propagation methods
(230.3990) Optical devices : Micro-optical devices
(070.7345) Fourier optics and signal processing : Wave propagation

ToC Category:

Original Manuscript: May 25, 2011
Manuscript Accepted: June 17, 2011
Published: July 15, 2011

Marius Peloux, Jean-Paul Hugonin, and Pierre Chavel, "Fourier optics heuristics for diffraction at infinity by an index discontinuity in a one-dimensional slab," J. Opt. Soc. Am. A 28, 1648-1655 (2011)

Sort:  Author  |  Year  |  Journal  |  Reset  


  1. D. M. Cottrell, J. A. Davis, T. R. Hedman, and R. A. Lilly, “Multiple imaging phase-encoded optical elements written as programmable spatial light modulators,” Appl. Opt. 29, 2505-2509(1990). [CrossRef] [PubMed]
  2. E. Carcolé, J. Campos, and S. Bosch, “Diffraction theory of Fresnel lenses encoded in low-resolution devices,” Appl. Opt. 33, 162-174 (1994). [CrossRef] [PubMed]
  3. M. Peloux, P. Chavel, F. Goudail, and J. Taboury, “Shape of diffraction orders of centered and decentered pixelated lenses,” Appl. Opt. 49, 1054-1064 (2010). [CrossRef] [PubMed]
  4. G. J. Swanson, “Binary optics technology: theoretical limits on the diffraction efficiency of multilevel diffractive optical elements,” MIT Technical Report 914 (MIT Lexington Lincoln Lab, 1991).
  5. E. N. Glytsis, “Two-dimensionally-periodic diffractive optical elements: limitations of scalar analysis,” J. Opt. Soc. Am. A 19, 702-715 (2002). [CrossRef]
  6. W. Singer and H. Tiziani, “Born approximation for the nonparaxial scalar treatment of thick phase gratings,” Appl. Opt. 37, 1249-1255 (1998). [CrossRef]
  7. M. Testorf, “Perturbation theory as a unified approach to describe diffractive optical elements,” J. Opt. Soc. Am. A 16, 1115-1123 (1999). [CrossRef]
  8. A. v. Pfeil, F. Wyrowski, A. Drauschke, and H. Aagedal, “Analysis of optical elements with the local plane-interface approximation,” Appl. Opt. 39, 3304-3313 (2000). [CrossRef]
  9. H. Wang, D. Kuang, and Z. Fang, “Diffraction analysis of blazed transmission gratings with a modified extended scalar theory,” J. Opt. Soc. Am. A 25, 1253-1259 (2008). [CrossRef]
  10. G. Moulin, F. Goudail, P. Chavel, and D. Kuang, “Heuristic models for diffraction by some simple micro-objects,” J. Opt. Soc. Am. A 26, 767-775 (2009). [CrossRef]
  11. V. Kettunen, M. Kuittinen, and J. Turunen, “Effects of abrupt surface-profile transitions in nonparaxial diffractive optics,” J. Opt. Soc. Am. A 18, 1257-1260 (2001). [CrossRef]
  12. J. W. Goodman, Introduction to Fourier Optics (McGraw-Hill, 1996), Sec. 3.10, pp. 55-60.
  13. M. G. Moharam and T. K. Gaylord, “Rigorous coupled-wave analysis of planar-grating diffraction,” J. Opt. Soc. Am 71, 811-818 (1981). [CrossRef]
  14. J. P. Hugonin and P. Lalanne, “Perfectly matched layers as nonlinear coordinate transforms: a generalized formalization,” J. Opt. Soc. Am. A 22, 1844-1849 (2005). [CrossRef]
  15. G. C. Sherman, J. J. Stamnes, and E. Lalor, “Asymptotic approximations to angular-spectrum representations,” J. Math. Phys. 17, 760-776 (1976). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited